Montana, 2020

High Wind in Montana, December 19 to 20, 2020

December 19 to 20, 2020 · NWS BYZ · 15 events in 13 counties and zones

A strong jet stream moved across the Billings Forecast Area. Westerly winds aloft at 700mb were around 60-70kts.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream moved across the Billings Forecast Area. Westerly winds aloft at 700mb were around 60-70kts. 850mb winds were also westerly about 40-50kts. Some of these winds aloft mixed to the surface which resulted in high wind gusts across the entire forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 2:52 PM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Dec 18, 2:52 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
252 PM MST Fri Dec 18 2020

.DISCUSSION...

Tonight through Sunday night...

A shortwave and associated surface low moving across southern
Canada will cause pressure gradients to tighten, allowing for
winds to increase along the western foothills tonight through
Saturday. Wind gusts in excess of 60 mph are possible there, with
breezy conditions extending out onto the plains as well, though
not as strong. Winds decrease a bit Saturday evening as surface
pressure rises slightly over the area ahead of the next shortwave
moving into British Columbia. Winds will increase once again over
the western foothills late Saturday night and continue on Sunday
as pressure gradients tighten and mid level winds increase. Winds
could gust in excess of 70 mph Sunday morning over the western
foothills, while wind gusts to 50 mph may be possible out onto the
plains. Some guidance indicates strong winds on the plains, while
others keep an inversion in place with thicker cloud cover and
lower winds. Will need to monitor the situation for possible wind
highlites. Winds gradually decrease Sunday night. If you are
planning to travel with a high-profile vehicle or trailer please
prepare for strong crosswinds.

In terms of precipitation, periods of snow showers are possible
over the western mountains through Sunday night, with little to no
precipitation over the lower elevations due to downsloping. A few
inches of snow accumulation are possible each day, with the
greatest totals on west and southwest facing slopes. High
temperatures will generally be in the 40s on Saturday, with 40s to
lower 50s on Sunday. Low temperatures will generally be in 20s to
lower 30s tonight through Sunday night. STP

Monday through Friday...

High pressure ridging will be situated over the northern Rockies
on Monday. Lee-side troughing will be in place bringing another
round of windy conditions to the Beartooth/Absaroka Foothills.
There could be some light rain or snow showers around Monday
morning before the winds kick in across the western half of the
forecast area. Temperatures will remain mild before a Pacific
front moves across the forecast area Monday night into Tuesday
morning. At the same time, a strong upper trough will move
southeast across the northern and central Rockies during the day
Tuesday. This will bring a quick shot of snow across the area but
gusty northwest winds may result in the more favorable upslope
locations from Big Horn County east and south, as well as some
foothills locations.

High pressure ridging builds back Wednesday and especially for
Thursday bringing a return to dry conditions. Temperatures will be
warmest Monday with upper 40s to lower 50s for most areas.
Readings will cool back to more seasonal levels in the 30s for
Tuesday and Wednesday before rebounding back to the lower 40s for
Thursday. Hooley

&&

.AVIATION...

Expect mid and high level clouds to move over the forecast area
this evening and overnight with VFR conditions prevailing. The
mountains will be obscured at times in snow showers. Very gusty
winds will develop by early evening for KLVM and the adjacent
foothills with gusts of 50kts increasing to 55kts by 16z Saturday.
Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 028/045 030/051 032/048 032/039 019/035 025/042 027/044
    00/N    11/N    12/W    23/O    30/B    11/B    10/B
LVM 030/043 032/050 037/051 030/039 014/032 020/040 023/043
    11/N    12/R    33/W    34/O    20/B    00/B    00/B
HDN 023/048 025/053 028/049 028/042 016/037 021/044 021/046
    00/N    02/S    12/J    13/O    31/B    11/B    10/B
MLS 023/047 026/051 028/045 028/040 014/032 019/038 021/042
    00/N    02/S    11/B    12/O    21/B    11/B    00/B
4BQ 023/047 025/051 028/047 029/043 015/032 019/039 023/045
    00/N    02/S    11/B    12/O    21/B    11/B    10/U
BHK 019/045 023/048 025/043 026/040 011/027 014/034 018/039
    00/N    02/S    10/B    12/O    20/B    11/B    00/U
SHR 017/045 021/051 026/049 025/042 012/034 017/042 020/046
    00/B    01/B    21/B    14/O    41/B    11/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 AM Saturday to midnight
      MST Sunday night FOR ZONES 63-141-172-228.
     Wind Advisory in effect from 6 PM this evening to midnight
      MST Sunday night FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 18, 3:40 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
340 PM MST Fri Dec 18 2020

MTZ029>034-036-037-040-042-056>058-064-138-139-169-170-173-235-
WYZ199-192245-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
340 PM MST Fri Dec 18 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Westerly wind gusts of 35 to 55 mph possible.

* WHERE...Portions of southern Montana and north central Wyoming.

* WHEN...Saturday through Sunday.

* ADDITIONAL DETAILS...Strongest winds are expected on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

In the hours before

Local storm report, Dec 18, 8:29 PM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
829 PM MST Fri Dec 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
12/18/2020  M56.00 MPH       Park               MT   ASOS

&&

trc
Local storm report, Dec 18, 9:10 PM MST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
910 PM MST Fri Dec 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
12/18/2020  M58.00 MPH       Park               MT   ASOS

&&

trc
Local storm report, Dec 18, 9:30 PM MST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
930 PM MST Fri Dec 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
12/18/2020  M52.00 MPH       Park               MT   Dept of Highways

&&

trc
Local storm report, Dec 18, 10:46 PM MST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1046 PM MST Fri Dec 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
12/18/2020  M62.00 MPH       Park               MT   ASOS

&&

jkl

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 19, 1:55 AM MST to December 20, 6:10 PM MST
Where
Northern Sweet Grass forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 79 mph across the area.

High Wind, Southern Wheatland

When
December 19, 8:27 AM MST to December 20, 2:45 PM MST
Where
Southern Wheatland forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 70 mph at the Kilo RAWS site.

High Wind, Northern Stillwater

When
December 19, 11:00 AM MST to 12:00 PM MST
Where
Northern Stillwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 58 mph in Molt and 64 mph northeast of Reed Point.

High Wind, Beartooth Foothills

When
December 20, 4:30 AM MST to 4:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted 90 to 100 mph across the foothills.

High Wind, Judith Gap

When
December 20, 9:16 AM MST to 4:06 PM MST
Where
Judith Gap forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winds gusted to 69 mph across the area.

High Wind, Musselshell

When
December 20, 9:30 AM MST
Where
Musselshell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 63 mph northeast of Roundup.

High Wind, Southern Big Horn

When
December 20, 11:20 AM MST
Where
Southern Big Horn forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds gusted to 63 mph across Aberdeen Hill.

High Wind, Northern Stillwater

When
December 20, 12:00 PM MST to 2:40 PM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Southwestern Yellowstone

When
December 20, 12:21 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 60 mph at the Soda Springs RAWS.

High Wind, Melville Foothills

When
December 20, 12:45 PM MST to 2:00 PM MST
Where
Melville Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Rosebud

When
December 20, 1:34 PM MST
Where
Northern Rosebud forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Golden Valley

When
December 20, 2:00 PM MST to 7:00 PM MST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Carter

When
December 20, 3:00 PM MST to 4:05 PM MST
Where
Carter forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Winds gusted up to 69 mph across the area.

High Wind, Carter

When
December 20, 3:05 PM MST
Where
Carter forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Winds gusted to 69 mph across the area.

High Wind, Fallon

When
December 20, 3:40 PM MST
Where
Fallon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932102, 932084, 932104, 932080, 932103, 932105, 932109, 932068, 932106, 932091, 932107, 932064, 932073, 932108, 932060.